A 22-year-old woman who's addicted for a long time to intravenous heroin is admitted to the hospital
because she's been having fever and loss of appetite, anorexia, weight loss, and peripheral ankle edema.
She looks chronically ill and cachectic that is wasted, blood pressure is low at 88/56,
heart rate is fast at 105, and she's febrile at 39.5, normal being 37.
Her sclera, the white of her eyes, appear slightly jaundiced and when you listen to her cardiac exam,
you'll hear a great 3/6 holosystolic, blowing murmur heard over the sternum without radiation.
So let's imitate that. Here's the normal heart sound, lub-dub, lub-dub,
and here's the murmur over the sternum we hear lub-whoo-dub, lub-whoo-dub, lub-whoo-dub
And this is the murmur of tricuspid regurgitation similar to the murmur of mitral regurgitation
but the mitral regurgitation murmurs are best out here with the apex
and the tricuspid valve is heard best over the sternum.
She has an enlarged liver, undoubtedly heart failure with congestion, and 2+ peripheral edema.
And her blood bilirubin levels are elevated saying that there is hepatic congestion
and damage to liver and unfortunately her blood cultures grow Staph. Aureus
which is one of the resistant forms of so-called 'MRSA'.
So, what's critical here? Of course, the history of intravenous heroin abuse,
the needles aren't sterile, the heroin's not sterile.
She has symptoms that suggest an infectious process.
She looks chronically ill so this has been going on for a while.
Low blood pressure, high heart rate, a temperature. She's got signs of hepatic disease.
She's a little jaundiced, her bilirubin is elevated. She has an enlarged liver.
She has heart failure because of 2+ peripheral edema.
And she has a murmur that suggest tricuspid regurgitation.
And we mentioned this before, the elevated bilirubin numbers and of course she's growing Staph.
So, first task would be an echocardiogram and this shows a large vegetation on the tricuspid valve.
No surprise because she's been injecting non-sterile material into the right -- into the vein
and then into the right side of the heart. The diagnosis?
Tricuspid valve vegetation endocarditis secondary to Staphylococcal aureus.
So, we start intravenous vancomycin and cephalosporin.
Two antibiotics because it's a resistant organism. She gets that for 3-4 weeks.
She has a tricuspid valve replacement with a porcine heterograft that is a tissue valve.
She gets drug addiction counseling in the hospital.
Her intravenous antibiotic therapy and intense behavior modification therapy
for her addiction continue after she leaves the hospital.
And she's told that a repeated infection to her prosthetic heart valve will almost certainly result in her death.
And that really injecting heroin again would be very likely fatal.